Florida, 2003

Damaging Wind in Florida, July 18, 2003

July 18, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUL 18 2003

.CURRENTLY/SHORT-TERM...E COAST SEA BREEZE AND SW LOW LEVEL FLOW
RESULTING IN FAIRLY STRONG CONVERGENCE WITHIN 15-30 NM OF THE
COAST. THUNDERSTORMS EXPECTED TO CONTINUE TO INITIATE AND MOVE N-NE
ALONG THE AXIS...WITH SOME STORMS MOVING INTO THE COASTAL WATERS.
WILL CONTINUE TO KEEP POP HIGHER IN THESE AREAS FOR THE EVENING.
THINK CONVECTION WILL CONTINUE PAST EVENING HRS EPS SINCE IN AREAS
GENEARLLY BTN 301 AND I-95 THAT HAVENT BEEN TAPPED YET.

.FORECAST. SAT...GUIDANCE CONTINUES THE TREND OF HIGHER MOISTURE
OVER THE GA ZONES. BETTER DEFINED SHORTWAVE ENERGY IN ADDITION TO
SEA BREEZE BOUNDARIES SHOULD ENHANCE STORM COVERAGE SO HAVE
INCREASED POPS SLIGHTLY. BY SUN...SHORTWAVE TROUGHS AND SUFFICIENT
DEEP LAYER MOISTURE WILL BEGIN TO FOCUS LITTLE HIGHER RAIN CHANCES
OVER N FL SO MORE UNIFORM COVERAGE EXPECTED. MAY SEE CONVECTION
CONTINUE WELL INTO SUN NIGHT OVER NW ZONES DUE TO FAIRLY STRONG
SHORTWAVE MOVING THRU AL. BY MON...SHORTWAVE LIFTS NE BUT STILL SOME
FORCING ALOFT ALONG WITH PWATS NEAR OR ABOVE CLIMO TO CONTINUE SCT
POP COVERAGE. GENERALLY HAVE PREFERRED ETA MOS GUIDANCE IN THE SHORT
TERM OTHERWISE USED MAV POPS.

.MARINE...NO HEADLINES. WINDS MAY SURGE TO ABOUT 15 KT LATE NIGHT
HRS. OTHERWISE...NO CHANGES EXPECTED.

.EXTDD...TUE THRU FRI. LONGWAVE TROUGH AXIS REMAINS OVER THE BERN U.S
WITH LOW-MID LEVEL SW FLOW CONTINUING OVER THE FORECAST REGION.
TROUGH WILL DIG AND SHIFT FURTHER E OVER THE SE U.S. COAST FORCING
MOST OF THE DEEP LAYER MOISTURE TO WORK MAINLY E AND N OF THE AREA
BY THU. SFC HIGH PRES WILL BUILD OVER THE TN VALLEY AND DOWN INTO
PARTS OF GA. HAVE THEREFORE LEANED TOWARD LOWER RAIN CHANCES BY FRI.
OTHERWISE...HAVE CONTINUED PERSISTENCE IN THE FORECAST FOR PRIMARILY
SCT AFTN AND EVENING POPS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 90 72 90 / 30 50 30 40
SSI 74 87 73 88 / 30 40 30 40
JAX 73 92 73 90 / 30 40 30 50
SGJ 75 88 75 88 / 30 40 30 40
GNV 71 92 72 90 / 20 30 20 50
OCF 72 91 71 90 / 10 30 20 50

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...CAMP
Hazardous weather outlook, Jul 18, 11:05 AM EST, 4 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...AN ISOLATED STRONG TO SEVERE STORM POSSIBLE LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. THE GREATEST COVERAGE OF STORMS IS
EXPECTED ACROSS SOUTHEAST GEORGIA EAST OF 441...AND OVER NORTHEAST
FLORIDA EAST OF A LINE EXTENDING FROM OCALA NORTH TO LAKE BUTLER AND
SANDERSON. STORMS WILL MOVE GENERALLY TOWARD THE EAST-NORTHEAST AT 15
MPH. A FEW STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...FREQUENT CLOUD-
TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED FLOODING.
HOWEVER...BY LATE AFTERNOON AND EARLY THIS EVENING AN ISOLATED STORM
MAY BECOME SEVERE AND PRODUCE PENNY SIZE HAIL AND WIND GUSTS TO 60
MPH. STORMS SHOULD DECREASE IN COVERAGE LATE THIS EVENING AND END BY
AROUND 2 AM.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

In the hours before

Special weather statement, Jul 18, 2:36 PM EST, 1 hour 19 minutes before
FLZ040-182015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 415 PM EDT...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 13 MILES
SOUTHWEST OF BELLEVIEW TO 9 MILES NORTHWEST OF OCALA AIRPORT...
MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND OCALA AIRPORT...FLEMINGTON...REDDICK...
OCALA...LOWELL...MCINTOSH...BELLEVIEW W AND SPARR THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 2:39 PM EST, 1 hour 16 minutes before
FLZ033-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
339 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN ST.
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND
HAIL VALID UNTIL 430 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF VILANO BEACH...OR ABOUT
6 MILES NORTHWEST OF ST. AUGUSTINE...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE...
VILANO BEACH...SOUTH PONTE VEDRA BEACH AND ANASTASIA THROUGH 430 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED
FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 2:56 PM EST, 59 minutes before
GAZ154-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ADVISORY HAS BEEN EXTENDED UNTIL 430 PM EDT
FOR GLYNN COUNTY DUE TO STRONG THUNDERSTORM WINDS...EXCESSIVE
LIGHTNING AND HAIL...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF BRUNSWICK...MOVING
NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ST. SIMONS...SEA ISLAND...GLYNN HAVEN...DOCK JUNCTION...
COUNTRY CLUB ESTATES...BRUNSWICK AND LITTLE ST. SIMONS ISLAND THROUGH
430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL PRODUCING LOCALIZED
FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:08 PM EST, 47 minutes before
FLZ032-037-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEAST CLAY
COUNTY AND NORTHEAST PUTNAM COUNTY FOR STRONG THUNDERSTORM
WINDS...EXCESSIVE LIGHTNING AND HAIL VALID UNTIL 445 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTH OF GREEN COVE SPRINGS...
OR ABOUT 14 MILES NORTH OF PALATKA...MOVING SLOWLY NORTHEAST. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS ALONG U.S. HIGHWAY 17
FROM GREEN COVE SPRINGS SOUTHWARD THROUGH 445 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY
RAINFALL PRODUCING LOCALIZED FLOODING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:19 PM EST, 36 minutes before
FLZ036-040-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 500 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF MICANOPY...OR ABOUT
10 MILES SOUTH OF GAINESVILLE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MICANOPY...CROSS
CREEK...ROCHELLE...NEWNANS LAKE...ORANGE HEIGHTS...LOCHLOOSA AND
GROVE PARK THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL
PRODUCING LOCALIZED FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Jul 18, 3:51 PM EST, 4 minutes before
FLZ033-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT FRI JUL 18 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM
EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 5 MILES SOUTHWEST OF ST.
AUGUSTINE...MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ST. AUGUSTINE...VERMONT HILLS...ELKTON
AND SPUDS THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL
PRODUCING LOCALIZED FLOODING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

The radar

The Jacksonville radar (KJAX), 116 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 18, 3:55 PM EST
Where
Alachua County, 4 mi SW of Gainesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.617, -82.367

Trees reported as twisted off and downed at 3400 SW Williston Rd. No report of a tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361609.